Notre Dame Journal of Formal Logic

On Interpretations of Bounded Arithmetic and Bounded Set Theory

Richard Pettigrew


In "On interpretations of arithmetic and set theory," Kaye and Wong proved the following result, which they considered to belong to the folklore of mathematical logic.

Theorem The first-order theories of Peano arithmetic and Zermelo-Fraenkel set theory with the axiom of infinity negated are bi-interpretable.

In this note, I describe a theory of sets that is bi-interpretable with the theory of bounded arithmetic I Δ0 +exp . Because of the weakness of this theory of sets, I cannot straightforwardly adapt Kaye and Wong's interpretation of the arithmetic in the set theory. Instead, I am forced to produce a different interpretation.

Article information

Notre Dame J. Formal Logic, Volume 50, Number 2 (2009), 141-151.

First available in Project Euclid: 11 May 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 03C62: Models of arithmetic and set theory [See also 03Hxx]

I Delta 0 + exp finite set theory interpretations


Pettigrew, Richard. On Interpretations of Bounded Arithmetic and Bounded Set Theory. Notre Dame J. Formal Logic 50 (2009), no. 2, 141--151. doi:10.1215/00294527-2009-003.

Export citation


  • [1] Ackermann, W., "Die Widerspruchsfreiheit der allgemeinen Mengenlehre", Mathematische Annalen, vol. 114 (1937), pp. 305--15.
  • [2] Gaifman, H., and C. Dimitracopoulos, "Fragments of Peano's arithmetic and the MRDP" theorem, pp. 187--206 in Logic and Algorithmic (Zurich, 1980), vol. 30 of Monograph. Enseign. Math., Univerisité de Genève, Geneva, 1982.
  • [3] Homolka, V., A System of Finite Set Theory Equivalent to Elementary Arithmetic, Ph.D. thesis, University of Bristol, 1983.
  • [4] Kaye, R., and T. L. Wong, "On interpretations of arithmetic and set theory", Notre Dame Journal of Formal Logic, vol. 48 (2007), pp. 497--510.
  • [5] Mayberry, J. P., The Foundations of Mathematics in the Theory of Sets, vol. 82 of Encyclopedia of Mathematics and its Applications, Cambridge University Press, Cambridge, 2000.
  • [6] Mayberry, J. P., and R. Pettigrew, "Natural number systems in the theory of finite sets",, 2007.
  • [7] Parikh, R., "Existence and feasibility in arithmetic", The Journal of Symbolic Logic, vol. 36 (1971), pp. 494--508.